Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 198, NWS Fort Worth, TX

May 31, 20215 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 31, 2021, 4:25 PM CDT for 5 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 4:25 PM CDT (21:25 UTC)
Expired
May 31, 2021, 5:30 PM CDT
In force
65 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bosque County, TX, Hill County, TX, Hood County, TX, Johnson County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 60 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:54 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS54 KFWD 312125
SVRFWD
TXC035-217-221-251-425-312230-
/O.NEW.KFWD.SV.W.0198.210531T2125Z-210531T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
425 PM CDT Mon May 31 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Somervell County in north central Texas...
  Johnson County in north central Texas...
  Bosque County in central Texas...
  Hill County in central Texas...
  East central Hood County in north central Texas...

* Until 530 PM CDT.

* At 424 PM CDT, severe thunderstorms were located along a line
  extending from near Pecan Plantation to 6 miles southwest of
  Cleburne State Park to near Cranfills Gap, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mansfield, Burleson, Cleburne, Hillsboro, Granbury, Keene, Joshua,
  Alvarado, Clifton, Pecan Plantation, Venus, Whitney, Itasca,
  Grandview, Meridian, Godley, Blum, Cranfills Gap, Covington and
  Cross Timber.

This includes the following highways...
 Interstate 35 between mile markers 355 and 369.
 Interstate 35W between mile markers 1 and 35.
 Interstate 35E near mile marker 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3217 9772 3246 9775 3255 9709 3185 9707
      3173 9731 3178 9784 3186 9790
TIME...MOT...LOC 2124Z 272DEG 31KT 3243 9764 3217 9760 3185 9783 

HAIL...0.75IN
WIND...60MPH
$$

12
2 follow-up statements
014 
WWUS54 KFWD 312159
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
459 PM CDT Mon May 31 2021

TXC221-425-312208-
/O.CAN.KFWD.SV.W.0198.000000T0000Z-210531T2230Z/
Somervell TX-Hood TX-
459 PM CDT Mon May 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SOMERVELL AND
EAST CENTRAL HOOD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and north central Texas.

LAT...LON 3244 9709 3185 9707 3173 9731 3178 9779
      3218 9755 3242 9749
TIME...MOT...LOC 2158Z 273DEG 35KT 3238 9727 3215 9724 3177 9752 

$$

TXC035-217-251-312230-
/O.CON.KFWD.SV.W.0198.000000T0000Z-210531T2230Z/
Johnson TX-Bosque TX-Hill TX-
459 PM CDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL JOHNSON...NORTHEASTERN BOSQUE AND HILL COUNTIES...

At 458 PM CDT, severe thunderstorms were located along a line
extending from near Keene to near Covington to near Clifton, moving
east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cleburne, Hillsboro, Keene, Alvarado, Clifton, Venus, Whitney,
Itasca, Grandview, Meridian, Blum, Covington, Meridian State Park,
Lake Whitney State Park, Rio Vista, Morgan, Abbott and Aquilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3244 9709 3185 9707 3173 9731 3178 9779
      3218 9755 3242 9749
TIME...MOT...LOC 2158Z 273DEG 35KT 3238 9727 3215 9724 3177 9752 

HAIL...0.75IN
WIND...60MPH
 
$$

12
778 
WWUS54 KFWD 312231
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
531 PM CDT Mon May 31 2021

TXC035-217-251-312241-
/O.EXP.KFWD.SV.W.0198.000000T0000Z-210531T2230Z/
Johnson TX-Bosque TX-Hill TX-
531 PM CDT Mon May 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JOHNSON...NORTHEASTERN
BOSQUE AND HILL COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits. Therefore the warning has been allowed to expire. However
gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central and north central Texas.

LAT...LON 3244 9709 3185 9707 3173 9731 3178 9779
      3218 9755 3242 9749
TIME...MOT...LOC 2231Z 272DEG 31KT 3237 9694 3214 9691 3176 9720 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 31, 3:03 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
303 PM CDT Mon May 31 2021

...New Long Term...

.SHORT TERM... /Issued 137 PM CDT Mon May 31 2021/
/Through Tuesday/

After an early round of showers and storms containing isolated
pockets of very heavy rainfall this past morning, the next in line
of mid level impulses is now moving east across West TX (and SW
OK) toward the forecast area. The aforementioned morning clouds
and storms have made forecasting high temperatures and PoPs quite
problematic, as environmental conditions are slowly expected to
recover across North Texas this afternoon and evening with S or SE
winds 5 to 15 mph with highs ranging from the lower 70s northwest
and immediate Red River Valley, to between 75 and 80 degrees
along the I-20 (and I-30 in the East) corridors.

Central TX saw little in the way of impacts from morning convection
and will remain the warmest and most unstable, especially those
areas along and west of Highway 6. These areas will see highs
pushing into the lower-middle 80s with MLCAPE values between
1000-1500 J/KG, which lessens as you move further north and east.
Meanwhile, deep layer, westerly bulk shear on the order of 35-40
knots is expected to combine with this instability and approaching
lift for scattered to numerous showers and thunderstorms by
tonight. A band of strong thunderstorms containing locally heavy
rainfall will continue to move east-southeast across the area,
especially impacting areas south of Highway 380. Due to previous
rainfall and the potential for run off, areas along and north of
I-20 and generally west of US-75 will remain in a Flash Flood
Watch through 7 AM CDT Tuesday morning.

As this semi-linear complex of showers and storms approaches the
more unstable airmass that's recharging west of I-35 and
especially along/south of I-20, I would expect a few severe storms
containing damaging winds to be realized with a few clusters and
bowing structures. I don't expect the hail threat to be too
egregious, as lapse rates aloft aren't overly steep after some
convective interruption this morning and initial subsidence behind
the morning mid level disturbance. Still, hail up to quarter, or
possibly half dollar size will be possible with values between
6.5-7 deg C/km. In addition, I can't rule out a brief spin up
tornado or two considering the expected differential heating
combining with fairly strong S/SW, 0-1km flow between 20 and 30
knots and old outflow boundaries around.

By late evening and into the overnight hours, look for an linear
MCS (or possible QLCS) to evolve across Central TX, before
weakening before daybreak Tuesday with a lessening threat for
strong to severe storms. Low level wind fields will be veering
and weakening, along with the MCS entering a more unfavorable
early morning environment off our S/SE CWA boundary. Lows should
be mostly in the 60s, though a few readings in the lower 70s may
remain across the mid-lower Brazos and Trinity River Valley where
convection and outflows likely won't be realized until around
sunrise.

I do expect more rural areas from DFW to the Red River Valley and
out west to see enough radiational effects to produce some patchy
fog. Otherwise, Tuesday should be a relatively more quiet day
with regard to convection, as mass subsidence takes hold with a
subtle cold front dropping south through the area. Highs should
range from the mid 70s to lower 80s, so don't expect much of a
cool down.

05/

&&

.LONG TERM... /NEW/
/Tuesday night through next Monday/

The main story of the extended portion of the forecast continues to
be the daily precipitation chances across North and Central TX
through the next weekend. The combination of the rain and clouds
will keep the temperatures below average with highs in the upper 70s
to mid 80s and lows generally in the mid/upper 60s to near 70
degrees.

The highest precipitation chances will slowly shift to East and
Central TX Tuesday night into Wednesday as the weak cold front
settle over this area. For the rest of us, expect spotty showers and
storms with a coverage between 20-30% throughout the day on
Wednesday. There's a chance that our region remains precipitation-
free during the day due to some subsidence in the wake of the front.

A couple of disturbances will travel across our region late week and
into the weekend, as the upper level trough continues its way to
the east and another mid-level low pressure settle over the
southwest CONUS and northern Mexico. This will keep PoPs in the
forecast through his weekend, with best chances across Central TX.
At this time, flooding rainfall will be the main concerns throughout
the week with heavy rain possible each day. However, we can't
rule out some brief gusty winds with some of the stronger storms.
Flash flooding issues will likely increase each across those
locations that see multiple rounds of heavy rain throughout the
next several days.

Sanchez

&&

.AVIATION... /Issued 137 PM CDT Mon May 31 2021/
/18z TAFs/

Similar to the past few weeks, challenges continue to be timing of
showers and storms and cig trends/wind directions with storm
outflows, etc.

After a round of morning RA/SHRA and isolated TS, another
shortwave disturbance to the west of the D10 and Waco Regional
Airport continues to generate a line(band) of new TSRA development
our near KABI/KBKD/and KGZN, or to the west of US-281 and the KMWL
area. Convective washout has resulted in cigs varying from IFR to
VFR across the D10, as well as Waco Regional.

The approaching mid level disturbance and associated diurnal TSRA
containing +RA will continue to move east toward the D10 airports
by/after 21z. Highest impacts from TS are generally expected to
be in a window between 22z-04z, before subsidence settles in. I
will advertise prevailing high MVFR/low VFR cigs through that
time, with a TEMPO TSRA and low MVFR cigs, with heavier rainfall
dropping vsbys down into the IFR category. The main impacts will
be westbound air traffic, with especially the Glen Rose cornerpost
being impacted. The Bowie cornerpost could see some impacts as
well through this evening, but confidence is lower. The problem
lies with the CAMs and other short-term high-res guidance
struggling on overall convective evolution. Winds should prevail
from S-SE around 10 knots or less, but with variable gusts 20 to
40 knots in/near storms.

By 06z Tuesday and beyond, subsidence in behind our late day
system should take hold with VCSH still possible into the pre-dawn
hours, but overall a lowering of cigs into IFR/low MVFR category.
More significant VSBY drops should remain to the W/NW of the
airports, but will need to be watched closely through tonight.
The prevailing S/SE winds 10 knots or less "should" veer W/WSW in
behind the expected linear MCS that evolves this evening across
the region. Cigs and vsbys are expected to prevail within the MVFR
category by mid-morning Tuesday and beyond.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  80  64  83  66 /  90  60  30  30  20
Waco                69  82  65  80  65 /  70  70  50  60  30
Paris               67  78  62  79  62 /  90  90  40  30  20
Denton              66  79  60  81  62 /  90  50  30  30  20
McKinney            67  80  61  81  63 /  90  70  30  30  20
Dallas              68  81  65  83  67 /  90  60  40  40  20
Terrell             68  81  63  81  64 /  80  80  40  40  30
Corsicana           69  81  66  81  66 /  60  70  50  50  30
Temple              69  83  65  80  65 /  50  60  50  60  30
Mineral Wells       65  76  59  81  63 / 100  40  30  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for TXZ091>094-100>104-
115>120-129>134-141.

&&
Hazardous weather outlook, May 31, 3:41 PM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
341 PM CDT Mon May 31 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
341 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late this afternoon
and through tonight. A few strong to severe storms containing hail
and strong winds are possible, especially along and south of
Interstate 20 where where warmer temperatures and higher instability
will exist.

Any additional heavy rainfall may lead to a few instances of flash
flooding across portions of North Texas, especially by tonight where
a Flash Flood Watch is in effect through early Tuesday morning.

Also, run off is occurring rapidly into mainstream rivers and lakes
with flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe storms will be possible east of Interstate 35
early Tuesday with mainly a strong to damaging wind threat. Small
hail can't be ruled out. Additional heavy rainfall may result in
instances of flooding and flash flooding as well.

Storm chances will continue the rest of the week into next weekend.
Any additional heavy rainfall may lead to more instances of flooding
and flash flooding.

In addition, any heavy rainfall will result in rapid run off into
into mainstream rivers and lakes with additional flooding possible.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late today and this
evening across Central Texas. Also, any reports of flooding or flash
flooding are greatly appreciated.

In the hours before

Local storm report, May 31, 2:47 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
247 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLASH FLOOD      1 E BRECKENRIDGE        32.76N 98.89W
05/31/2021                   STEPHENS           TX   PUBLIC

            STREET/ROAD FLOODING ALONG HIGHWAY 180 NEAR
            BRECKENRIDGE.

&&
Local storm report, May 31, 3:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLOOD            EASTLAND                32.41N 98.82W
05/31/2021                   EASTLAND           TX   AMATEUR RADIO

            STREET FLOODING REPORTED IN EASTLAND CITY
            NEAR LEON RIVER.

&&
Local storm report, May 31, 3:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT MON MAY 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLASH FLOOD      4 E EASTLAND            32.40N 98.75W
05/31/2021                   EASTLAND           TX   AMATEUR RADIO

            FLOOD WATERS APPROXIMATELY 1 FOOT DEEP OVER
            FM 2214.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:05 AM CDTFlash Flood WatchFWDCollin, Comanche, Cooke, Dallas, Denton, Eastland and 16 more28 hr
May 31, 8:21 AM CDTRiver Flood WarningFWDDenton48 hr
May 31, 8:21 AM CDTRiver Flood WarningFWDDallas, Denton39 hr
May 31, 8:24 AM CDTRiver Flood WarningFWDDelta, Hopkins16 days
May 31, 8:42 AM CDTAreal Flood AdvisoryFWDEastland, Stephens3 hr
May 31, 8:57 AM CDTRiver Flood WarningFWDHunt64 hr
May 31, 8:57 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall53 hr
May 31, 9:42 AM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
May 31, 1:15 PM CDTAreal Flood AdvisoryFWDStephens6 hr
May 31, 1:23 PM CDTFlash Flood WarningFWDStephens9 hr
May 31, 2:06 PM CDTSevere Thunderstorm WarningFWDEastland39 min
May 31, 2:18 PM CDTAreal Flood AdvisoryFWDEastland6 hr
May 31, 2:27 PM CDTAreal Flood AdvisoryFWDPalo Pinto6 hr
May 31, 2:30 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Palo Pinto, Stephens60 min
May 31, 3:04 PM CDTSevere Thunderstorm WarningFWDComanche, Erath26 min
May 31, 3:19 PM CDTFlash Flood WarningFWDEastland, Palo Pinto, Stephens3 hr
May 31, 3:28 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Hood, Somervell62 min
May 31, 4:01 PM CDTAreal Flood AdvisoryFWDComanche, Erath3 hr
May 31, 4:39 PM CDTAreal Flood AdvisoryFWDDenton, Parker, Tarrant, Wise6 hr
May 31, 4:54 PM CDTFlash Flood WarningFWDParker, Tarrant6 hr
May 31, 5:11 PM CDTRiver Flood WarningFWDStephens38 hr
May 31, 5:15 PM CDTRiver Flood WarningFWDCoryell15 hr
May 31, 5:21 PM CDTSpecial Weather StatementFWDEllis, Hill39 min
May 31, 5:24 PM CDTAreal Flood AdvisoryFWDHood, Johnson, Somervell, Tarrant3 hr
May 31, 5:54 PM CDTRiver Flood WarningFWDParker35 hr
May 31, 6:01 PM CDTSpecial Weather StatementFWDNavarro59 min
May 31, 6:04 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Grayson3 hr
May 31, 6:28 PM CDTAreal Flood WarningFWDEastland, Palo Pinto, Stephens3 hr
May 31, 6:53 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.